Alert archive / Montana / Tornado Warnings in 2024

Tornado Warning 6, NWS Glasgow, MT

July 13, 2024Phillips County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 13, 2024, 4:31 PM MDT for Phillips County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2024, 4:31 PM MDT (22:31 UTC)
Expired
Jul 13, 2024, 5:02 PM MDT
In force
31 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:08 PM MDTSevere Thunderstorm WatchSPC6 hr

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 13, 1:34 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 13, 1:34 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
134 PM MDT Sat Jul 13 2024

.DISCUSSION...

AFTERNOON UPDATE:

A corridor extending from the Glasgow area southeastward toward
Glendive was upgraded to an Enhanced area of severe weather by the
SPC earlier this morning. Given morning CAMS mostly showing
similar solutions to this afternoon's convection, SPC felt
necessary to upgrade for the risk of large hail (in excess of 2
inches) and severe, damaging winds (possibly as high as 90 mph).
For those present in and around Fort Peck Lake for the Gov Cup
Walleye Tournament, sudden and erratic wind direction/speed
changes are possible generally from a time range of 3pm to 6pm.

Afterward, most of the CAMS show a linear MCS forming from the
merging of previously discrete supercells. This appears to really
look more like a bowing structure as the storms approach the I-94
corridor. Plenty of hazards in play tonight. More info to come as
needed. Remain weather aware!

-Enriquez

PREVIOUS DISCUSSION:

KEY MESSAGES:
1) Thunderstorms are expected this afternoon and evening. Some
will become severe with damaging winds and large hail. Timing will
range around 2PM to 11PM over the bulk of northeast Montana.

2) Hot conditions will continue into the weekend with the heat
advisory extended in the far south into Saturday.

WEATHER PATTERN OVERVIEW:
Upper ridge will remain in place over the western half of the
CONUS for the next several days. A cold front will arrive Sunday
evening and drop temps off about 5-10 degrees through Wednesday.
Heat will be back in sway by late next week with 100s creeping
back in as the ridge to the west reestablishes itself.
FORECAST CONFIDENCE & DEVIATIONS:
The heat advisory currently for the bottom third of counties for
Saturday has been left up due to momentum, but the cold air from
the thunderstorms outflow yesterday has backed temps off for
Saturday to a max of around 97 degrees which is probably too low
for it. In addition, there is a chance that widespread
thunderstorms in the early afternoon may produce enough cloud
coverage to take the impact edge off the highs as well. Will be
giving the day shift a chance to let it ride and the option to
cancel it early if things do not look to be going that way. While
Sunday does have temps reaching up to 100 degrees before the front
arrives that evening, there is cooler temperatures Saturday night
which will allow for some recovery in the heat risk. Therefore,
will be delaying issuing an extension for Sunday for now.

Keeping an eye to smoke models has allowed for some haze to sneak
into the area over the next couple days. Air quality only remains
moderate but will need to be monitored through the next several
days.

CAMs models for thunderstorms this afternoon have spread out the
area being affected toward the south by about a county and half
compared to 24 hours ago. They have also clumped the initiation
of the storms around Noon to an hour or two after. However, there
is an outlier in the HRRR which doesn't bring storms through till
nearly 6PM. It looks like mesoscale details such as lingering
outflow boundaries from yesterday will be the deciding factor for
this afternoon and this is adding quite a bit of uncertainty to
timing and spatial placement of storms in addition to the strength
of the heat.

First 24 hours of PoPs were again updated to include a 50/50
blend of the SREF NPoP along with the NBM PPI01 in order to
capture the afternoon thunderstorms better with the marginal
threat for severe weather in the area. This bumped PoPs up from a
meager 20%-30% to nearly 60% around the most certain areas.

First 48 hours ended up getting a bump with the shrink stretch
tool over the CWA for afternoon highs and overnight lows, as
RTMA/URMA map passes are continuing to miss, skip, or average out
ASOS/AWOS highs by roughly 2 to 4 degrees and this is clearly
biasing baseline NBM downward compared to the reality of these 100
degree+ extremes which have occured over the last 2 days.

GAH

&&

.AVIATION...
LAST UPDATE: 1930Z

FLIGHT CAT RANGE: VFR - MVFR

DISCUSSION and WINDS: Storms are again expected this afternoon
and evening. Initially, discrete supercells can be expected across
Phillips and Valley Counties. As the storms approach KGGW and
surrounding areas (3pm to 5pm), the main threat will be large hail
in excess of 2 inches and damaging winds. As the storm approaches
KSDY and KGDV, the outflow associated with these storms will
cause erratic and gusty winds possible in excess of 60 kt (5pm to
8pm). Winds after the storms will light and variable (after
midnight local time), becoming more NW'ly Sunday afternoon at 5 to
10kt.

DENSITY ALTITUDE: Afternoon highs could break 100 degrees in some
places through Sunday. This will make for less dense air and lead
to a need for increased power and longer runway takeoffs.
-Enriquez

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for Garfield-Petroleum-
Prairie.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jul 13, 3:13 PM MDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
313 PM MDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tornado          5 ESE Baylor            48.64N 106.37W
07/12/2024                   Valley             MT   Trained Spotter

            Damage to multiple farm buildings including
            a roof completely blown off a barn and some
            walls knocked down. Wood debris scattered in
            multiple directions. A circular hay bail was
            blown a great distance. Time was estimated
            by radar.

0720 PM     Funnel Cloud     6 NNE Larslan           48.66N 106.15W
07/12/2024                   Valley             MT   Public

            Public reported multiple funnel clouds.

0720 PM     Tornado          3 NW Larslan            48.61N 106.24W
07/12/2024                   Valley             MT   Public

            Report via FB. Video and photos of a tornado
            with debris at the surface visible. Visual
            evidence of a nearby power pole snapped and
            strange damage to a wind break made of metal
            and wood. Time estimated by radar.

0725 PM     Hail             6 NNE Larslan           48.66N 106.15W
07/12/2024  M4.00 Inch       Valley             MT   Public

            Significant and widespread crop damage
            including thousands of acres of corn, peas,
            canola, wheat, barley and alfalfa. Photos
            submitted confirmed large hail mostly
            baseball size but up to the size of
            softballs, lasting for ten minutes. Multiple
            personal and farm vehicles and homes had
            their windows broken out.

0725 PM     Funnel Cloud     2 WSW Larslan           48.57N 106.24W
07/12/2024                   Valley             MT   Trained Spotter

            Multiple photos and videos of the funnel
            viewed to the NW of their location. Time
            estimated by radar.

0725 PM     Hail             3 NW Larslan            48.61N 106.24W
07/12/2024  E1.50 Inch       Valley             MT   Public

            Concurrent with this hail report the person
            also reported viewing a funnel cloud to the
            NW of their location but no tornado.

0730 PM     Tornado          7 E Larslan             48.56N 106.03W
07/12/2024                   Valley             MT   Public

            Public reported via Facebook a tornado
            touching down and remaining on the ground
            for ten minutes. A circular hay bale also
            caught fire from a lightning strike.

0730 PM     Flash Flood      6 NNE Larslan           48.67N 106.15W
07/12/2024                   Valley             MT   Public

            Flash flooding was reported, up to a depth
            of 2 feet. A homeowner reported water
            flowing into their basement from this flash
            flood.

0735 PM     Hail             3 NW Larslan            48.61N 106.24W
07/12/2024  E1.75 Inch       Valley             MT   Public

            Relayed via FB concurrent with the report of
            a tornado.

0900 PM     Hail             14 NNW Poplar           48.30N 105.33W
07/12/2024  M1.75 Inch       Roosevelt          MT   Public

            Public reported via Facebook with photo,
            hail up to the size of golf balls.

&&
Local storm report, Jul 13, 3:52 PM MDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
352 PM MDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Tstm Wnd Gst     2 SE Coalridge          48.68N 104.16W
07/12/2024  E60 MPH          Sheridan           MT   Public

            Public reported, via facebook, a
            thunderstorm wind gust of 60 mph.

&&
Special weather statement, Jul 13, 4:09 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Glasgow MT
409 PM MDT Sat Jul 13 2024

MTZ016-017-022-023-132315-
Garfield MT-Central and Southeast Phillips MT-McCone MT-
Central and Southern Valley MT-
409 PM MDT Sat Jul 13 2024

...A strong thunderstorm will impact portions of eastern Phillips,
northern Garfield, central Valley and northwestern McCone Counties
through 515 PM MDT
...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hinsdale, or 21 miles northwest of Glasgow, moving southeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glasgow, Nashua, Fort Peck, Fort Peck Marina, Tampico, Hinsdale, Duck
Creek Rec Area, St. Marie, Vandalia, Park Grove, and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Montana.

&&

LAT...LON 4836 10732 4851 10719 4830 10599 4786 10651
TIME...MOT...LOC 2208Z 291DEG 32KT 4835 10704

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Enriquez

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:38 PM MDTSevere Thunderstorm WarningGGWDaniels, Valley67 min
Jul 12, 6:47 PM MDTTornado WarningGGWDaniels, Valley28 min
Jul 12, 7:05 PM MDTTornado Warning Tornado observedGGWDaniels, Valley25 min
Jul 12, 7:21 PM MDTTornado Warning Tornado observedGGWDaniels, Valley24 min
Jul 12, 7:47 PM MDTTornado Warning Tornado observedGGWDaniels, Roosevelt, Valley28 min
Jul 12, 7:49 PM MDTSpecial Weather StatementGGWValley56 min
Jul 12, 8:13 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan46 min
Jul 12, 8:16 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley59 min
Jul 12, 9:14 PM MDTSpecial Weather StatementGGWRoosevelt61 min
Jul 12, 9:18 PM MDTSpecial Weather StatementGGWSheridan57 min
Jul 13, 3:09 PM MDTSevere Thunderstorm WarningGGWPhillips66 min
Jul 13, 4:09 PM MDTSpecial Weather StatementGGWValley66 min
Jul 13, 4:13 PM MDTSevere Thunderstorm Warning Considerable damage threatGGWGarfield, Petroleum, Phillips, Valley62 min
Jul 13, 4:45 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips60 min
Jul 13, 4:50 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Roosevelt, Valley55 min
Jul 13, 5:14 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips, Valley31 min
Jul 13, 5:41 PM MDTSevere Thunderstorm Warning Considerable damage threatGGWDawson, McCone64 min
Jul 13, 5:44 PM MDTSevere Thunderstorm Warning Considerable damage threatGGWGarfield, Petroleum61 min

Nearby

Tornado Warnings in Montana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.